Advertisement

Wildfire evacuations mean N.W.T. may never know how many overdose deaths occurred in 2023

N.W.T's Chief Public Health Officer Kami Kandola, pictured on Oct. 21, 2020. (Mario De Ciccio/CBC - image credit)
N.W.T's Chief Public Health Officer Kami Kandola, pictured on Oct. 21, 2020. (Mario De Ciccio/CBC - image credit)

The Northwest Territories' chief public health officer says it may not be possible to calculate the exact number of people who died from drug overdoses in 2023 because some of those deaths occurred outside the N.W.T.

Some people are believed to have died in other provinces and territories after fleeing due to wildfires in August and September, Dr. Kami Kandola said.

"Unfortunately those drug-related deaths happened in southern jurisdictions, and there is no mechanism for the coroner of those jurisdictions to share information," she said.

"So we can't confirm these deaths … or count them in Northwest Territories statistics because …the coroner in the Northwest Territories did not receive official notification."

FILE PHOTO: Yellowknife residents leave the city on Highway 3, the only highway in or out of the community, after an evacuation order was given due to the proximity of a wildfire in Yellowknife, Northwest Territories, Canada August 16, 2023.  REUTERS/Pat Kane/File Photo
FILE PHOTO: Yellowknife residents leave the city on Highway 3, the only highway in or out of the community, after an evacuation order was given due to the proximity of a wildfire in Yellowknife, Northwest Territories, Canada August 16, 2023. REUTERS/Pat Kane/File Photo

Yellowknife residents leave the city on Highway 3 on Aug. 16, 2023, after being ordered to evacuate due to a nearby wildfire. (Pat Kane/Reuters)

Kandola is also aware of possible deaths in the Yukon in November involving residents of the Beaufort Delta region, she said.

"We know that there's been a number of opioid or drug-related deaths in N.W.T. residents, but most of them occurred outside of the Northwest Territories," Kandola said.

"Right now, we only have one suspect drug related-death that occurred in the Northwest Territories that we're waiting for toxicological confirmation."

Contaminated drugs are a significant concern, Kandola said.

Elders are noticing cultural shifts in their communities as drugs become more common, and Kandola has been trying to raise awareness of the problem.

"Some of these drugs are purchased illegally," she said.

"When they are purchased illegally, we don't know what's in them. They could be contaminated. Some of those contaminants can cause serious health consequences, can cause you to stop breathing if it's contaminated with strong opioids like Fentanyl or Carfentanyl."

Successfully saving lives with Naloxone

At the same time, Kandola added, she is hearing stories about police successfully using Naloxone to revive people who have overdosed.

She has also heard of people successfully using Naloxone to save the lives of friends.

Julianne Fuller, a pharmacist at Ring's Pharmacy in Hay River, says her pharmacy has been dealing with medication shortages since last year.
Julianne Fuller, a pharmacist at Ring's Pharmacy in Hay River, says her pharmacy has been dealing with medication shortages since last year.

Julianne Fuller, a pharmacist at Ring's Pharmacy in Hay River, said learning to use Naloxone takes three to 10 minutes. (Submitted by Julianne Fuller)

She wants to raise awareness of Naloxone and encourage people to learn to use it so that more people can be saved, she said.

People can get Naloxone kits at any pharmacy, emergency department or public health office, said Julianne Fuller, a pharmacist with Ring's Pharmacy in Hay River.

"There's usually a trained professional at any one of those locations, whether it's a nurse or a pharmacist or somebody who's qualified to train you on the use of it," she said. "We usually take three to 10 minutes depending on how many questions you may have or what the situation is that you're using them in."

The kits are easy to use and virtually risk-free, because administering Naloxone to a person who has not overdosed will not cause them any harm, Fuller said. In the unlikely event someone has a serious reaction, the person administering Naloxone is protected from repercussions by the territory's Good Samaritan Act.

Kandola wants young people who are trying to numb their pain with drugs to know that they are loved and valued, she said. And she urged them not to put themselves in harm's way.

"For those young people who lost their lives, they may have thought that their lives didn't matter, that nobody would notice," she said. "But when they left us so early … there's a lot of pain and suffering that's been experienced by the communities."